Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

On the Bloch-Nevanlinna problem


Author: Liang-shin Hahn
Journal: Proc. Amer. Math. Soc. 32 (1972), 221-224
MSC: Primary 30A18; Secondary 30A82
DOI: https://doi.org/10.1090/S0002-9939-1972-0293105-2
MathSciNet review: 0293105
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In 1929, A. Bloch and R. Nevanlinna [5] posed the problem of whether the derivative of a function of bounded characteristic is also of bounded characteristic. Since then counter-examples have been constructed by Frostman, Rudin, Lohwater, Piranian, Hayman, and Duren ([1], [2], [3], [4], [6], [7]). In this short note we prove that in the Banach space of absolutely convergent power series the subset consisting of members whose derivatives have no finite radial limit in any direction is dense. Since the radial limit of a function of bounded characteristic exists in almost every direction, the result disproves the conjecture in a rather emphatic form. Similar results are established for the space of functions which are analytic in the unit disc and continuous in the closed disc, and also for the space of absolutely convergent Fourier series.

The existential proof given here seems to be easier than any of the known constructive proofs, and actually establishes more.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 30A18, 30A82

Retrieve articles in all journals with MSC: 30A18, 30A82


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1972-0293105-2
Keywords: Analytic functions, absolutely convergent power series, radial limits, functions of bounded characteristic, absolutely convergent Fourier series, Abel-Poisson summability, almost uniform convergence
Article copyright: © Copyright 1972 American Mathematical Society